Gastrointestinal Tract Infections in the oncology patient
This document is only valid for the day on which it is accessed. Please read our disclaimer.
Shared care information
Diarrhoea in the febrile, neutropenic patient is usually due to chemotherapy-induced gastrointestinal mucositis. Occasionally, it may be due to infective organisms which is likely to require antibiotics or other therapy. Please discuss patients with fever and abdominal signs with the paediatric oncologist on call. Stool specimen requests should state fever/neutropenia to ensure that the laboratory knows to do the correct tests.
Gut mucositis is often associated with oral mucositis (see Mouth Care and Mucositis Guideline). It is often characterised by:
- distended abdomen
- generalised tenderness
- reduced bowel sounds
- intermittent cramps.
Infections may have the same presentation but usually have:
- increased bowel sounds.
For suspected mucositis:
- Usual febrile neutropenia investigations
- Stool for microscopy and culture
- Stool for rotavirus, adenovirus, if indicated
- Stool C. difficile toxin and culture
- Stool parasites including giardia and cryptosporidium.
Write diarrhoea + vomiting + fever + neutropenia on the
forms so that all appropriate tests are performed.
If fever and diarrhoea persist, discuss with microbiology/ID as it is more common for a stool commensal to be implicated in a febrile neutropenic episode than a known pathogen that infects non-immunocompromised GITs.
Clostridium difficile entercolitis
If feasible, discontinue other antimicrobials.
Keep the patient and family in isolation with barrier nursing and separate tolilet facilities. Treat for 10 days with:
- oral/IV metronidazole (10 mg/kg/dose TDS max 400 mg).
For treatment failures, discuss with the Infectious Diseases team. Consider adding:
- oral vancomycin (40 mg/kg/DAY TDS or QID max 2 g/DAY) but:
- adsorption of oral vancomycin is minimal but monitor levels in patients with renal failure
- it risks selection of VRE (vancomycin resistant enterococci) therefore use of vancomycin orally must first be discussed with the Infectious Diseases team
- do not use with cholestyramine (binds vancomycin).
As many as 20% of patients experience recurrence after discontinuation of therapy. In addition to antimicrobial therapy above, consider:
- cholestyramine which binds the toxin and may relieve symptoms. Dose is 4 g given 6 - 8 hourly. Beware - cholestyramine binds vancomycin and other drugs.
Typhlitis (neutropenic enterocolitis) is a specific abdominal
condition that presents in neutropenic patients.
Pathologically, bowel wall ulceration due to mucositis is followed by infection and necrosis in the wall of the caecum. The most frequent organism is Pseudomonas aeruginosa but infection is usually polymicrobial. Sepsis induced hypoperfusion leads to ischaemia and further damage.
- generalised abdominal tenderness which then localises to the right iliac fossa
- fullness may be felt in the RIF
- occasionally there may be sepsis with no localising signs.
- Plain abdominal X-ray - decreased gas in RLQ with dilated small bowel
- CT scan - thickened bowel wall or pneumotosis intestinalis
- Blood cultures (positive in about 50%).
- First line antibiotic cover (see antibiotic protocol) should cover gram negatives and anerobic organisms
- NBM and TPN
- Paediatric surgical consult even though 80% can be managed conservatively
- presence of free air suggests perforation
- may have persistent bleeding
- bowel infarction may require surgical intervention
See separate guideline on mucositis and mouthcare
Did you find this information helpful?
- Date last published: 21 September 2017
- Document type: Clinical Guideline
- Services responsible: National Child Cancer Network
- Owner: Scott Macfarlane
- Review frequency: 2 years
SIGN UP TO RECEIVE GUIDELINE UPDATES
Subscribe below if you want us to let you know about new or updated guidelines